Skip to main Content

Southwest Alaska village sees 3 overdoses, one fatal, in a few hours

  • Author: Lisa Demer
  • Updated: August 17, 2016
  • Published August 16, 2016

File photo: The Southwestern Alaska village of Quinhagak in late July 2016. (Lisa Demer / Alaska Dispatch News)

In the space of a few hours Monday afternoon, the small Southwestern Alaska village of Quinhagak reported three suspected heroin overdoses, one after the next.

One young woman died, village leaders said.

On Tuesday, Alaska State Troopers were in the village investigating. Few details are confirmed, including whether the drug was heroin as locals suspected, said trooper spokesperson Tim Despain. The Yukon-Kuskokwim Delta in recent years has been fighting to get ahead of a growing problem with heroin and other opiates, including misused prescription drugs.

Yukon-Kuskokwim Health Corp. issued a public service announcement Tuesday warning of the dangers of illegal drug use.

"This morning YKHC became aware of a tragic event that occurred in one of our villages, due to an adverse reaction to illegal substances. We would like to offer our support and sincere condolences to the families and anyone affected," the message said. The tribal health agency wouldn't comment on what happened in Quinhagak or even say whether the announcement was sparked by the reports out of that village, said Tiffany Zulkosky, YKHC vice president of communications.

The first sign of trouble came Monday afternoon when a man was found "unresponsive" and with purple lips on the porch of a home in Quinhagak, said tribal administrator Patrick Cleveland. The village of about 700 people is a mile from the Bering Sea coast.

"CPR was performed on that guy and he was revived," Cleveland said. A medevac plane collected him.

Then another man was found down, Cleveland said.

The plane turned around to pick him up, too.

"Later on, two or three hours later, the third individual become unresponsive," Cleveland said.

By then the medevac plane was in Bethel. Again, CPR was performed. But it didn't save the young woman, Cleveland said. She may have been in her teens, he said.

Troopers have not released names and Cleveland said he could not do so either.

Residents don't have much solid information, and conflicting stories are flying around, Cleveland said.

"Prayers for the families in Quinhagak today. 3 heroin overdoses, very serious," Bethel resident Gerry Graves posted Tuesday in a Facebook group. He heard about the overdoses from a co-worker.

The trio of incidents is just the latest.

Some Quinhagak residents a few months ago went to a joint meeting of the tribal and city councils to warn of a growing problem of heroin coming into the village. They asked for action, including searches of baggage at the airstrip and ejection of drug dealers, said Warren Jones, president of Qanirtuuq Inc., the village corporation. He brought drug paraphernalia he took from a relative to show the councils.

"This is Quinhagak. It's here. It's here. We have to do something," Jones said.

Ten years ago, no opioid deaths were reported in the Y-K region. In Bethel, YKHC now sees one to two deaths a year, Zulkosky said, and reported its concerns to U.S. Surgeon General Vivek Murthy during his stop in Bethel and nearby Napaskiak earlier this month as part of a tour focused on combating opioid abuse.

Emergency department visits from overdoses also are on the rise in rural Southwestern Alaska, she said. Property crimes are up too.

The problem in the region, as elsewhere, goes beyond heroin to illegally obtained and abused prescription drugs, she said. YKHC has been working to address any overprescribing by putting patients who take opioids on a chronic pain management contract that must be renewed every six months. A team reviews each active contract monthly, Zulkosky said.

Drug abuse often is masked, she said. Patients don't want to reveal their addiction. Deaths may be due to other causes, with the drug a contributing factor.

YKHC estimates 200 to 300 active heroin users are in Bethel, using a formula from the U.S. Centers for Disease Control based on heroin deaths.

"We don't know how many users we have in villages, because we don't have overdose deaths to review," Dr. Ellen Hodges, YKHC's chief of staff, said in the June edition of the YKHC newsletter. "When someone dies in a village, often alcohol is assumed to be the case."

YKHC is developing a drug treatment program specific to heroin. For now it offers more general treatment, or referrals to programs in Anchorage.

On Tuesday, the health organization warned residents of the Y-K Delta to be aware drugs being illegally sold are not regulated.

"Often, these drugs may not be what they are described to be, dosage and potency are unknown, and users are taking a great risk by using these substances," YKHC said. "A user taking an illegal drug could become ill, overdose, or, in some cases, die."

Anyone who thinks they or a loved one is experiencing a bad reaction should get to a health clinic or emergency department, YKHC said.

Signs of trouble include an inability to breathe, loss of breath, seizures, hallucinations, rapid heart rate, slow heart rate, stopping of heart, or being unconscious or nonresponsive, the health agency said.

Those who need help can call 907-543-6499 or toll-free 844-543-6499.

 
 

Local news matters.

Support independent, local journalism in Alaska.

Comments